Alert archive / North Carolina / Flash Flood Warnings in 2024

Flash Flood Warning 31, NWS Blacksburg, VA

August 8, 2024Surry County, Wilkes County, Yadkin County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Aug 8, 2024, 10:33 AM EDT for Surry County, Wilkes County, Yadkin County, North Carolina. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 8, 2024, 10:33 AM EDT (14:33 UTC)
Expired
Aug 8, 2024, 6:24 PM EDT
In force
8 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Surry County, NC, Wilkes County, NC, Yadkin County, NC

The radar

The Roanoke radar (KFCX), 99 km from the middle of the area, began a volume at 14:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.6 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2024-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2024-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 257 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
701 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
257 m²/s²
0-3 km storm-relative helicity
322 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 6:34 AM EDT, 3 hours 59 minutes earlier.

Area forecast discussion, Aug 8, 6:34 AM EDT, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
634 AM EDT Thu Aug 8 2024

.SYNOPSIS...
Moderate to heavy rainfall from current Tropical Storm Debby will
increase in coverage over the area Thursday into Friday, and will
increase the risk of flooding, especially along and east of the Blue
Ridge. Debby pushes to the northeast by Friday night, cooler
and drier air arrives by Saturday, and will bring more tranquil
weather for the start of the week.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 300 AM EDT Thursday...

Key Messages:

1) High Risk of flooding today and tonight. Heavy rainfall will
likely result in flash flooding and river flooding.

2) Rotating storms could produce tornadoes across the Virginia and
North Carolina Piedmont.

Tropical Storm Debby is currently located along on the South
Carolina coast, recently making landfall. Rain continues to develop
and increase in coverage and intensity across the Carolinas this
morning. Strong easterly flow ahead of Debby has resulted in areas
of upslope rain along and east of the Blue Ridge. These will
continue through the morning and increase in coverage as 850mb
moisture transport continues to strengthen. Main swath of rain
directly associated with Debby is beginning to push into Southside
Virginia and north central North Carolina. This will continue
through the morning and reach the 81 corridor by noon.

The threat for very efficient rainfall rates continues to increase
across our area. Fueled by high Precipitable Water and terrain
enhancement, high rainfall rates will likely result in flash
flooding over the Blue Ridge, Foothills, and Piedmont areas of
Virginia and North Carolina. Some convectively enhanced bands will
also occur across central Virginia, leading to the increased threat
of flash flooding. The aforementioned areas are where the confidence
of the heaviest rainfall remains. Heaviest rain timing appears to be
from 2pm this afternoon through 2am Friday.

Secondary concern is the threat for rotating storms this afternoon
and tonight. Low pressure center will track somewhere along the 81
corridor through Virginia and the area of concern for tornadoes will
be in Central Virginia, particularly along and east of US29. Modeled
0-3km helicity values nearing 300 m2/s2 coinciding with CAPE nearing
1000 J/kg should support convective rainbands with embedded
supercells capable of producing tornadoes. To support this, several
radar confirmed tornadoes have already occurred this morning
across eastern North Carolina.

Be weather aware over the next 24 to 36 hours as conditions could
rapidly deteriorate. Have a way to receive warnings if a flash flood
warning or tornado warning is issued.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 300 AM EDT Thursday...

Key Messages:

1. Lingering light showers possible through Friday night.
2. Mostly dry weather expected for the remainder of the weekend.

The remnants of what is currently Tropical Storm Debby will be into
the upper Mid Atlantic and New England by Friday night, as the
system gets lifted northward by an upper trough. Some lingering
showers in the area are possible overnight and into early Saturday
morning, as a surface front pushes into the region from the west.
Behind the front and tropical system, a cooler and drier airmass
will build into the area, and high pressure will become situated
overhead through Sunday. For the remainder of the weekend, weather
will be much drier, and only very limited chances of precipitation,
mainly in NC and southward, as the front stalls across the
southeastern states.

Temperatures will be cooler, near to a couple degrees below seasonal
normals, in the mid to upper 70s in the west, and mid 80s in the
east. Plentiful sunshine and lower dewpoints are expected through
Sunday.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 300 AM EDT Thursday...

Key Messages:

1. Quieter weather pattern for beginning of the week, with limited
precipitation probabilities.
2. Temperatures near normal through the period.

A much quieter weather pattern is expected for the beginning of the
work week, with surface high pressure settled over the Ohio Valley
and Mid Atlantic region, keeping precipitation chances limited. Some
isolated to scattered showers and thunderstorms are possible
Tuesday afternoon, mainly along and south of the VA/NC border, as a
front drifts northward into the Carolinas, but probabilities are low
at this time.

Temperatures will be near normal through the period, in mostly the
70s west of the Blue Ridge, and low to mid 80s east.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 300 AM EDT Wednesday...

Flight conditions continue to deteriorate this morning, with
most locations already sub-VFR. Expect conditions to continue to
worsen through the day as more widespread rainfall enters the
area. Rain intensity will increase through the day and expect
IFR/LIFR through tonight for all terminals.

Worst conditions appear to be from about 2pm this afternoon
through 2am Friday.

Winds also increase today as well, gusty at times into the 25kt
range.

AVIATION OUTLOOK...

Remnants of Debby continue moving N through the region through
Friday morning. Improving flight categories expected as Debby
moves away from the region Friday night. High pressure moves
into the region this weekend and VFR is expected outside of
areas of morning fog through early next week.

&&

.HYDROLOGY...
As of 315 AM EDT Thursday...

A rare High Risk for excessive rainfall has been issued for a
large portion on the area extending from the Blue Ridge of
Virginia and east into the Virginia and North Carolina Piedmont.
The last issued high risk for our area occurred in May of 2020
where significant flooding occurred with that event.

Expecting heavy rainfall to increase across the area today from
east to west as Debby continues to push inland across the
Carolinas, and then eventually north along the Blue Ridge
tonight. Very high ambient moisture associated with the tropical
remnants will allow very high efficient rainfall rates. Overall
much of the area remains in a drought, so should be able to
handle lower rainfall rates to an extent. However, the concern
is with convectively enhanced rainfall bands training
repeatedly across the mountains and Piedmont, coupled with PWAT
values exceeding 2.25 inches. This will produce large amounts of
rain within a short period of time, thus resulting in the high
risk of excessive rainfall.

Main stem river flooding is also expected in the Dan and
Roanoke River basins. Areawide 4 to 8 inches is expected and
likely to see several locations along the Roanoke and lower Dan
to go into flood stage by Friday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Friday evening for VAZ010>020-022>024-
     032>035-043>047-058-059.
NC...Flood Watch through Friday evening for NCZ001>006-018>020.
WV...Flood Watch through Friday evening for WVZ042>044-507-508.

&&

SYNOPSIS...AS
NEAR TERM...BMG
SHORT TERM...AS
LONG TERM...AS
AVIATION...BMG
HYDROLOGY...BMG
Hazardous weather outlook, Aug 8, 4:02 AM EDT, 6 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
402 AM EDT Thu Aug 8 2024

VAZ007-009-090815-
Tazewell-Smyth-
402 AM EDT Thu Aug 8 2024

This Hazardous Weather Outlook is for southwest Virginia.

.DAY ONE...Today and tonight.

There is a Slight Risk for excessive rainfall today and tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-019-VAZ010>020-022>024-WVZ042>044-507-508-090815-
Ashe-Alleghany NC-Watauga-Wilkes-Bland-Giles-Wythe-Pulaski-
Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-
Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
402 AM EDT Thu Aug 8 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for northwest North Carolina,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ003-004-020-VAZ032-033-043-090815-
Surry-Stokes-Yadkin-Patrick-Franklin-Henry-
402 AM EDT Thu Aug 8 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia and west central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NCZ005-006-VAZ044-058-090815-
Rockingham-Caswell-Pittsylvania-Halifax-
402 AM EDT Thu Aug 8 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for north central North Carolina
and south central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

VAZ034-035-045>047-059-090815-
Bedford-Amherst-Campbell-Appomattox-Buckingham-Charlotte-
402 AM EDT Thu Aug 8 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY EVENING...

This Hazardous Weather Outlook is for central Virginia and south
central Virginia.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Aug 8, 9:08 AM EDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
908 AM EDT Thu Aug 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     Non-Tstm Wnd Dmg 3 NW Woodville          36.53N 80.52W
08/08/2024                   Surry              NC   911 Call Center

            The Surry County 911 Center reported that a
            large tree was down in the 1400 block of
            Blue Hollow Road in Mt. Airy at Moores
            General Store. The tree had also fallen down
            on a power line and brought the power line
            down as well.

&&

RAB
Local storm report, Aug 8, 9:10 AM EDT, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
910 AM EDT Thu Aug 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0839 AM     Non-Tstm Wnd Dmg 3 SE Brosville          36.59N 79.58W
08/08/2024                   Pittsylvania       VA   911 Call Center

            The Pittsylvania County 911 Center reported
            that a tree was down across Horseshoe Road
            in the 2100 block of the road.

&&

RAB
Local storm report, Aug 8, 9:12 AM EDT, 1 hour 21 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
912 AM EDT Thu Aug 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 AM     Non-Tstm Wnd Dmg 2 ENE Spring Mills      37.25N 78.90W
08/08/2024                   Appomattox         VA   911 Call Center

            The Appomattox County 911 Center reported
            that a large tree was down in the 1100 block
            of Bent Creek Road blocking the road.

&&

RAB
Local storm report, Aug 8, 9:15 AM EDT, 1 hour 18 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
915 AM EDT Thu Aug 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0811 AM     Non-Tstm Wnd Dmg 2 W Horse Pasture       36.63N 79.98W
08/08/2024                   Henry              VA   911 Call Center

            The Henry County 911 Center reported that a
            large tree was down across the roadway
            blocking both lanes of traffic in the 1200
            block of Evergreen Road in the Spencer area.

&&

RAB
Local storm report, Aug 8, 9:24 AM EDT, 1 hour 9 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
924 AM EDT Thu Aug 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 AM     Non-Tstm Wnd Dmg 2 NNW Fieldale          36.73N 79.95W
08/08/2024                   Henry              VA   911 Call Center

            The Pittsylvania County 911 Center reported
            that a large tree was down across Black
            River Road near Meadowview Drive blocking
            both lanes of traffic.

&&

RAB
Local storm report, Aug 8, 9:26 AM EDT, 1 hour 7 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
926 AM EDT Thu Aug 8 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0923 AM     Non-Tstm Wnd Dmg 1 NNE Dobson            36.41N 80.72W
08/08/2024                   Surry              NC   911 Call Center

            The Surry County 911 Center reported that a
            large tree was down on a power line in the
            170 block of Fowler Circle in Dobson.

&&

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 1:38 PM EDTFlash Flood Warning Considerable damage threatRNKCharlotte, Halifax8 hr
Aug 8, 2:12 PM EDTFlash Flood Warning Considerable damage threatRNKFranklin, Henry, Patrick, Pittsylvania, City of Danville, City of Martinsville8 hr
Aug 8, 2:36 PM EDTFlash Flood Warning Considerable damage threatRNKAmherst, Appomattox, Bedford, Buckingham, Campbell, City of Lynchburg12 hr
Aug 8, 2:48 PM EDTSpecial Weather StatementRNKHenry27 min
Aug 8, 4:30 PM EDTSpecial Weather StatementRNKCity of Roanoke15 min
Aug 8, 4:31 PM EDTSpecial Weather StatementRNKCity of Roanoke14 min
Aug 8, 5:07 PM EDTSpecial Weather StatementRNKGiles23 min
Aug 8, 5:32 PM EDTFlash Flood WarningRNKRoanoke, City of Roanoke, City of Salem6 hr
Aug 8, 6:46 PM EDTSpecial Weather StatementRNKCity of Danville14 min
Aug 8, 7:41 PM EDTFlash Flood WarningRNKFloyd, Montgomery4 hr
Aug 8, 8:24 AM EDTFlash Flood Warning Considerable damage threatRNKCaswell, Rockingham, Stokes13 hr
Aug 8, 5:14 PM EDTSpecial Weather StatementRNKRockingham16 min
Aug 8, 5:40 PM EDTTornado WarningRNKCaswell20 min
Aug 8, 5:47 PM EDTTornado WarningRNKRockingham28 min
Aug 8, 6:14 PM EDTTornado WarningRNKRockingham16 min
Aug 8, 6:18 PM EDTTornado WarningRNKCaswell, Rockingham27 min
Aug 8, 6:24 PM EDTAreal Flood WarningRNKSurry, Wilkes, Yadkin6 hr
Aug 8, 6:29 PM EDTTornado WarningRNKRockingham15 min

Nearby

Flash Flood Warnings in North Carolina, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.